The Community for Technology Leaders
RSS Icon
Subscribe
Issue No.11 - November (1994 vol.16)
pp: 1101-1113
ABSTRACT
<p>We introduce a class of nonlinear differential equations that are solved using morphological operations. The erosion and dilation act as morphological propagators propagating the initial condition into the "scale-space", much like the Gaussian convolution is the propagator for the linear diffusion equation. The analysis starts in the set domain, resulting in the description of erosions and dilations in terms of contour propagation. We show that the structuring elements to be used must have the property that at each point of the contour there is a well-defined and unique normal vector. Then given the normal at a point of the dilated contour we can find the corresponding point (point-of-contact) on the original contour. In some situations we can even link the normal of the dilated contour with the normal in the point-of-contact of the original contour. The results of the set domain are then generalized to grey value images. The role of the normal is replaced with the function gradient. The same analysis also holds for the erosion. Using a family of increasingly larger structuring functions we are then able to link infinitesimal changes in grey value with the gradient in the image.</p>
INDEX TERMS
mathematical morphology; image processing; nonlinear differential equations; computational geometry; morphological structure; set domain; morphological scale-space; nonlinear differential equations; erosions; dilations; contour propagation; grey value images; function gradient
CITATION
R. van den Boomgaard, A. Smeulders, "The Morphological Structure of Images: The Differential Equations of Morphological Scale-Space", IEEE Transactions on Pattern Analysis & Machine Intelligence, vol.16, no. 11, pp. 1101-1113, November 1994, doi:10.1109/34.334389
19 ms
(Ver 2.0)

Marketing Automation Platform Marketing Automation Tool